Objective: Thalidomide is remarkably active in advanced relapsed and refractory multiple myeloma (MM), so that its use has been recently proposed either in newly diagnosed patients or as maintenance treatment after conventional or high-dose therapy. This latter therapeutic approach has risen the concern of side-effects of long-term therapy with this drug. Methods: We analysed long-term toxicity of 40 patients (27 M, 13 F, median age = 61.5 yr) who received salvage therapy with thalidomide ± dexamethasone for longer than 12 months (median 15, range 12-44) at our centre. All the patients had achieved at least a stable disease upon treatment with thalidomide alone (200-400 mg/d, n = 20) or thalidomide (200 mg/d) and dexamethasone (40 mg/d for 4 d every 4 wk) (n = 20). Results and conclusions: Neurotoxicity was the most troublesome and frequent toxic effect that was observed after long-term treatment, the incidence averaging 75%. Among these 30 patients symptoms included paraesthesias, tremor and dizziness. Neurotoxicity was grade 1 in six patients (15%); grade 2 in 13 patients (32.5%), thus determining thalidomide dose reduction to 100 mg/d; and grade 3 in 11 patients (27.5%) who had subsequently to interrupt therapy despite their response. Electromyographic study, performed in patients with grade ≥2 neurotoxicity, revealed a symmetrical, mainly sensory peripheral neuropathy, with minor motor involvement. The severity of neurotoxicity was not related to cumulative or daily thalidomide dose, but only to the duration of the disease prior to thalidomide treatment, although no patients presented neurological symptoms at study entry. These results suggest that long-term thalidomide therapy in MM may be hampered by the remarkable neurotoxicity of the drug, and that a neurological evaluation should be mandatory prior to thalidomide treatment, in order to identify patients at risk of developing a peripheral neuropathy.
- Multiple myeloma
ASJC Scopus subject areas